A case report on angioedema induced by ramipril in a patient treated in a tertiary care hospital in north India

Authors

DOI:

https://doi.org/10.18203/2319-2003.ijbcp20233911

Keywords:

Ramipril, Angioedema, Adverse drug reaction, Angiotensin-converting enzyme inhibitor, Urticaria

Abstract

Angioedema is non-pitting edema, or swelling, of the area beneath the deep dermis, subcutaneous, and/or mucosal layers of tissue resulting from fluid buildup, and it can be fatal if the larynx and pharynx are implicated. Drug-induced angioedema, like other cutaneous drug reactions, is most frequently elicited by non-steroidal anti-inflammatory drugs and beta-lactam antibiotics, while reliable information obtained from epidemiologic research is lacking. The latest studies have revealed that angiotensin-converting enzyme inhibitors have an increasing role in the development of life-threatening angioedema. Because of its safety and efficacy, ramipril is a commonly prescribed ACEI. This case report describes the clinical manifestations, management, and outcome of ramipril-induced facial angioedema in a 70-year-old Indian man.

References

International drug monitoring: the role of national centers, report of a WHO meeting. Available at: https://www.who.int. Accessed on 20 February 2023.

Burks AW. Cutaneous drug reaction case reports: from the world literature. Am J Clin Dermatol. 2003;4(10):727.

Donati M. De medica historia mirabili. Osanam. 1586;2;21-8.

Adkinson NF, Bochner BS, Burks AW, Busse WW, Holgate ST, Lemanske RF, et al. Middleton's allergy E-Book: Principles and practice. USA: Elsevier Health Sciences; 2013.

Milton JL. On giant urticaria. Edinburgh Med J. 1876;22(6):513.

Quincke H. Uber Akutes Umschreibenes H Autodem. Monatusschr Pract Dermatol. 1882;2:129-31.

Osler W. Hereditary angio-neurotic edema. Am J Med Sci. 1888;95(4):362.

Axelrod S, Davis‐Lorton M. Urticaria and angioedema. Mount Sinai J Med. 2011;78(5):784-802.

Hide M, Morita E, Furukawa F. Guidelines for urticaria and angioedema. Jpn J Dermatol. 2011;121:1339.

Inomata N. Recent advances in drug-induced angioedema. Allergol Int. 2012;61(4):545-57.

Bas M, Kojda G, Bier H, Hoffmann TK. ACE inhibitor-induced angioedema in the head and neck region: a matter of time?. HNO. 2004;52:886-90.

Weber MA, Messerli FH. Angiotensin-converting enzyme inhibitors and angioedema: estimating the risk. Hypertension. 2008;51(6):1465-7.

Chauhan M, Patel JB, Ahmad F. Ramipril. In: Stat Pearls. Treasure Island: Stat Pearls Publishing; 2023.

Sánchez-Borges M, González-Aveledo LA. Angiotensin-converting enzyme inhibitors and angioedema. Aller Asth Immunol Res. 2010;2(3):195-8.

Lerch M. Drug-induced angioedema. Chem Immunol Aller. 2012;97:98-105.

Brown NJ, Snowden M, Griffin MR. Recurrent angiotensin-converting enzyme inhibitor-associated angioedema. JAMA. 1997;278(3):232-3.

Israili ZH, Hall WD. Cough and angioneurotic edema associated with angiotensin-converting enzyme inhibitor therapy: a review of the literature and pathophysiology. Ann Int Med. 1992;117(3):234-42.

Agostoni A, Cicardi M. Drug-induced angioedema without urticaria: incidence, prevention and management. Drug safety. 2001;24(8):599-606.

Messerli FH, Nussberger J. Vasopeptidase inhibition and angio-oedema. Lancet. 2000;356(9230):608-9.

Inomata N. Recent advances in drug-induced angioedema. Allergol Int. 2012;61(4):545-57.

Slater EE, Merrill DD, Guess HA, Roylance PJ, Cooper WD, Inman WH, et al. Clinical profile of angioedema associated with angiotensin converting enzyme inhibition. JAMA. 1988;260(7):967-70.

Sarkar P, Nicholson G, Hall G. Brief review: angiotensin-converting enzyme inhibitors and angioedema: anesthetic implications. Canad J Anesth. 2006;53(10):994.

Shiber JR. Angioedema of the arytenoids. New Eng J Med. 2005;353(17):e15.

Agostoni AN, Cicardi MA. Hereditary and acquired C1-inhibitor deficiency: biological and clinical characteristics in 235 patients. Medicine. 1992;71(4): 206-15.

Weber MA, Messerli FH. Angiotensin-converting enzyme inhibitors and angioedema: estimating the risk. Hypertension. 2008;51(6):1465-7.

Bernstein A. Angiotensin-converting enzyme inhibitors. Int J Emerg Med. 2017;10:15.

Downloads

Published

2023-12-26

How to Cite

Sankalp, & Tewari, S. (2023). A case report on angioedema induced by ramipril in a patient treated in a tertiary care hospital in north India. International Journal of Basic & Clinical Pharmacology, 13(1), 170–173. https://doi.org/10.18203/2319-2003.ijbcp20233911